Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 285, NWS Paducah, KY

July 22, 2004Crittenden County, Livingston County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 22, 2004, 7:03 PM CDT for Crittenden County, Livingston County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 7:03 PM CDT (00:03 UTC)
Expired
Jul 22, 2004, 7:45 PM CDT
In force
42 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Crittenden County, KY, Livingston County, KY

The radar

The Paducah radar (KPAH), 52 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2255 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2255 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 230003
SVRPAH
KYC055-139-230045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRITTENDEN COUNTY IN WESTERN KENTUCKY
  LIVINGSTON COUNTY IN WESTERN KENTUCKY

* UNTIL 745 PM CDT

* AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF CARRSVILLE...OR ABOUT 19
  MILES WEST OF MARION...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE MARION

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3739 8845 3729 8848 3726 8805 3742 8806

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:00 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION....CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU JUL 22 2004

.SHORT TERM DISCUSSION...
CLOUDS LEFT OVER FROM CONVECTIVE DEBRIS IN THE ERN PART OF THE
FCST AREA FINALLY DIMINISHED EARLY THIS AFTN...ALLOWING THE
SUN TO FILTER THRU THE CIRRUS SHIELD AND HELP TO PUSH HEAT INDICIES
TO FIGURES TOWARD 105...HOPEFULLY VERIFYING THE EXCESSIVE HEAT
WARNING IN EFFECT FOR TODAY FOR SWRN 2/3RDS OF THE AREA.
MEANWHILE...TSTM ACTIVITY CONTINUED IN THE EARLY AFTN ACROSS THE
PENNYRILE REGION OF W KY AND SW IN AS MID LEVEL S/WV ENERGY AND
SUBTLE SFC TROFFINESS ACTED ON AN ATMOSPHERE WITH PRECIPITABLE WATER
OF AROUND 2 INCHES AND SBCAPE IN THE 3000 J/KG RANGE. STILL THINK
CLOUDS/STORMS WILL LIMIT PEAK HEAT INDEX VALUES IN THE NON WARNING
AREA THIS AFTN. WITH WEAK WINDS IN THE LOWER TROP AND LITTLE IN THE
WAY OF JET STREAM DYNAMICS...ONGOING CONVECTION IS EXPECTED TO STAY
OUT OF SVR CATEGORY...WITH THE POSSIBILITY OF HEAVY RAIN AMOUNTS
WHERE TRAINING OCCURS.

WE REMAIN ON THE PERIPHERY OF A 500MB HIGH THAT WILL CONTINUE TO
INTERACT WITH MID LVL S/WV ENERGY FOR FRI. AS A LARGE LOBE OF ENERGY
ROTATES AROUND A CNTRL CANADIAN 500MB LOW AND PUSHES A SFC BOUNDARY
SWD THRU THE FCST AREA...NGM/GFS CLEARLY DEPICT A SFC WAVE
DEVELOPING ALONG THE FRONT AND SKIPPING ACROSS THE NERN SECTOR. THIS
MAY CONCENTRATE THE HIGHEST QPFS MAINLY TO THE EAST OF THE FCST AREA
FRI. MODEL CONSENSUS IS THAT SFC WINDS WILL TURN TO THE NORTH OR NE
ON FRI AND S/WV ENERGY WILL CONTINUE TO PROVIDE LIFT IN ADDITION TO
THE FORCING FROM THE SHALLOW POOL OF COOLER DRIER AIR MOVING TO THE
SOUTH. HOWEVER...IT APPEARS THAT THERE WILL BE ENOUGH LOW LVL
STABILITY TO PRECLUDE THUNDER IN THE POST FRONTAL CONVECTION BY FRI
AFTN. ON SAT...THE ERN END OF AN INVERTED SFC TROF ASSOCIATED WITH
YET MORE MID LVL TROFFINESS WILL APPROACH THE FCST AREA FROM THE
NW...KEEPING A CHANCE OF SHWS IN THE FCST. ON SUNDAY...GFS INDICATES
THE INVERTED SFC TROF WILL DAMP OUT AND MOVE EAST WITH A DIGGING MID
LVL TROF...WHICH MEANS A RATHER SMALL CHANCE OF PCPN WILL HAVE TO BE
ADDED TO THE SUNDAY/SUNDAY NITE FCST. THE TROF IS PROGGED TO DEEPEN
INTO A LOW CENTERED OVER IA/WI BY MON.

&&

.LONG TERM DISCUSSION...
ON MONDAY...EXPECT SURFACE LOW TO MOVE NORTHEAST ALONG THE SPINE OF
THE APPALACHIAN MTS AS UPPER LOW DIGS SOUTHEAST INTO IA/MO. LOOKS AS
THOUGH MOST OF THE DEEPER MOISTURE AND PRECIP WILL STAY JUST EAST OF
OUR AREA...EVEN IF THE WETTER GFS BECOMES REALITY. HOWEVER...GIVEN
THE STRENGTH OF THE H50 LOW PRESSURE SYSTEM...THINK AT LEAST CHANCE
POPS ARE WARRANTED IN OUR EASTERN COUNTIES. WITH THE ACTUAL COLD
FRONT WELL TO THE SOUTH...GFS PROGGED LI AND SI VALLUES ARE WELL
ABOVE ZERO...SO WILL NOT INCLUDE CHANCE OF THUNDER AT THIS TIME.

THEREAFTER...SHOULD SEE SURFACE HIGH PRESSURE RIDGE BEGIN TO
DOMINATE TUE/WED/THU TIME FRAME...WITH UNSEASONABLY COOL DAYTIME
TEMPS IN THE LOWER/MID 80S AND NIGHTTIME LOWS WELL DOWN INTO THE
60S. MAY EVEN SEE SOME UPPER 50S IN NORTHERN COUNTIES. NO PRECIP
EXPECTED THIS TIME PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 7PM CDT FOR MOST OF AREA.
MO...EXCESSIVE HEAT WARNING UNTIL 7PM CDT FOR ENTIRE AREA.
IL...EXCESSIVE HEAT WARNING UNTIL 7PM CDT FOR SOUTHERNMOST IL.
IN...NONE.

&&

DB/GM
Hazardous weather outlook, Jul 22, 3:15 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU JUL 22 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-1
07>112-114-231000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
315 PM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
THIS EVENING. STRONG WINDS AND HAIL WILL BE THE MAIN HAZARDS.
LOCALLY HEAVY RAIN MAY ALSO CAUSE FLOODING WITH SLOW MOVING
THUNDERSTORMS.

AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR MUCH OF THE AREA
LATE THIS AFTERNOON AND EARLY THIS EVENING.  HEAT INDEX VALUES WILL
RANGE FROM 100 TO 110 THROUGHOUT THE QUAD STATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE ENTIRE QUAD STATE FRIDAY
THROUGH SATURDAY...AND OVER PORTIONS OF THE AREA TUESDAY AND
WEDNESDAY. NO SEVERE WEATHER IS EXPECTED DURING EITHER OF THESE
PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

DRS/CN

In the hours before

Local storm report, Jul 22, 2:54 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     3 W POSEYVILLE          38.17N 87.84W
07/22/2004  80 MPH           POSEY              IN   TRAINED SPOTTER

            STORM SPOTTER REPORTED NUMEROUS TREES DOWN WITH ESTIMATED
            WIND GUST TO AROUND 80 MPH.

&&

PS
Local storm report, Jul 22, 3:05 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND GST     OAKLAND CITY            38.34N 87.35W
07/22/2004  0 MPH            GIBSON             IN   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED 60 MPH WINDS AND SMALL
            LIMBS DOWN.

&&

PS
Local storm report, Jul 22, 3:15 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND GST     OAKLAND CITY            38.34N 87.35W
07/22/2004  60 MPH           GIBSON             IN   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED 60 MPH WINDS AND SMALL
            LIMBS DOWN.

&&

PS
Local storm report, Jul 22, 3:32 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HEAVY RAIN       3 N JACKSON             37.42N 89.65W
07/22/2004  4.00 INCH        CAPE GIRARDEAU     MO   TRAINED SPOTTER

            SPOTTER REPORTED 4 INCHES OF RAIN SINCE 200 PM IN
            FRUITLAND

&&

PS
Local storm report, Jul 22, 5:56 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
556 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     LIVERMORE               37.49N 87.13W
07/22/2004                   MCLEAN             KY   EMERGENCY MNGR

            TREE LIMBS DOWN.

0510 PM     TSTM WND DMG     5 SE MOSELEYVILLE       37.61N 87.13W
07/22/2004                   DAVIESS            KY   EMERGENCY MNGR

            TREES DOWN IN UTICA.

0501 PM     TSTM WND DMG     HARRISBURG              37.74N 88.55W
07/22/2004                   SALINE             IL   LAW ENFORCEMENT

            TREE LIMBS DOWN ACROSS THE COUNTY.

0440 PM     HAIL             HENDERSON               37.84N 87.58W
07/22/2004  0.75 INCH        HENDERSON          KY   EMERGENCY MNGR

0440 PM     TSTM WND DMG     HENDERSON               37.84N 87.58W
07/22/2004                   HENDERSON          KY   EMERGENCY MNGR

            LIMBS DOWN.

0418 PM     TSTM WND DMG     PETERSBURG              38.49N 87.28W
07/22/2004                   PIKE               IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0410 PM     HAIL             7 N PERRYVILLE          37.83N 89.87W
07/22/2004  0.75 INCH        PERRY              MO   LAW ENFORCEMENT

            DIME SIZE HAIL REPORTED IN BREWER.

0350 PM     FLOOD            3 N JACKSON             37.42N 89.65W
07/22/2004                   CAPE GIRARDEAU     MO   LAW ENFORCEMENT

            6 INCHES OF WATER OVER THE ROAD ALONG HIGHWAY 61 NEAR
            JACKSON...AND IN THE VICINITY OF COUNTRY VILLAGE ESTATES.
            HUBBLE CREEK REPORTED OUT OF BANKS. SPOTTER REPORTED 5
            1/2 INCHES OF RAIN IN THE VICINITY OF FRUITLAND.

0342 PM     TSTM WND DMG     3 N JACKSON             37.42N 89.65W
07/22/2004                   CAPE GIRARDEAU     MO   LAW ENFORCEMENT

            3 TREES DOWN IN FRUITLAND.

0331 PM     HEAVY RAIN       3 N JACKSON             37.42N 89.65W
07/22/2004  4.00 INCH        CAPE GIRARDEAU     MO   TRAINED SPOTTER

            SPOTTER REPORTED 4 INCHES OF RAIN SINCE 200 PM IN
            FRUITLAND

0330 PM     HAIL             MILLERSVILLE            37.42N 89.80W
07/22/2004  0.75 INCH        CAPE GIRARDEAU     MO   LAW ENFORCEMENT

0304 PM     TSTM WND GST     OAKLAND CITY            38.34N 87.35W
07/22/2004  60 MPH           GIBSON             IN   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED 60 MPH WINDS AND SMALL
            LIMBS DOWN.

0250 PM     TSTM WND GST     3 W POSEYVILLE          38.17N 87.84W
07/22/2004  80 MPH           POSEY              IN   TRAINED SPOTTER

            STORM SPOTTER REPORTED NUMEROUS TREES DOWN WITH ESTIMATED
            WIND GUST TO AROUND 80 MPH.

&&

CN
Local storm report, Jul 22, 6:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             BLUFORD                 38.33N 88.74W
07/22/2004  0.75 INCH        JEFFERSON          IL   TRAINED SPOTTER

&&

CN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:36 PM CDTFlash Flood WarningPAHCrittenden, Livingston3 hr
Jul 23, 3:50 PM CDTSevere Thunderstorm WarningPAHHopkins40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.